Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Northern Indiana

July 8, 2001Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2001, 5:06 PM EST for Miami County, Indiana. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 5:06 PM EST (22:06 UTC)
Expired
Jul 8, 2001, 5:30 PM EST
In force
24 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:09 PM ESTThunderstorm WindBunker Hill, INSeveral trees down blocking road.
Jul 8, 5:10 PM ESTThunderstorm WindBunker Hill, INNumerous trees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 082207
SVRFWA

INC103-082230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MIAMI COUNTY IN INDIANA

* UNTIL 530 PM EST

* AT 506 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER GRISSOM AIR FORCE BASE...MOVING EAST AT 
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  AMBOY
  NORTH GROVE
  BENNETTS SWITCH
  MIAMI

WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM! HAIL IN 
EXCESS OF ONE INCH IN DIAMETER IS ALSO EXPECTED. SEEK SHELTER 
IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4073 8614 4055 86'14 4049 8588 4064 8591

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST SUN JUL 8 2001

ALTHOUGH LOW LVLS HAVE DRIED OUT A BIT OVER THE N-NE PORTION OF CWA
TDY, MSAS INDICATES CONTD INSTABILITY OVR CWA WITH LI'S -1 NORTH TO
-7 SOUTH. HWVR, LATEST LAPS SOUNDINGS AND LACK OF CU SUGGEST CAP
HOLDING. TSTMS JUST NORTH OF STNRY FRONT OVR NW IL IN RESPONSE TO WK
S/WV MOVG ESE ACRS IA. THESE STORMS SHD EVENTUALLY TURN MORE SE
ALONG 850-300MB THKNS CONTOURS, BUT PRBLY NOT BEFORE AFFECTING
S-SWRN PORTION OF OUR CWA LATE THIS AFTN AND THIS EVENING. WL
MENTION PSBLY SVR FAR S-SW WHERE GREATEST INSTABILITY IN PLACE AND
SPC PLANNING SVR TSTM WATCH.

MODELS INDICATE TROF OVR ERN CAN/NE US WL GRDLY DEEPEN NEXT COUPLE
OF DAYS. THIS SHD RESULT IN SLOW SOUTHWARD MOVEMENT OF SFC BNDRY.
AMS EXPECTED TO BE UNSTABLE OVR CWA AGAIN MON AFTN, BUT, WITH LACK
OF ANY FORCING MECHANISM WILL CONT WITH DRY FCST ATTM. AMS XPCD TO
REMAIN UNSTABLE TUE, AS WK A WK CDFNT MOVES SOUTH THRU ERN
GRTLKS...THIS COULD TRIGGER SOME TSTMS IN OUR AREA SO WL CONT WITH A
CHC IN FCST.

TEMPS SHD GRDLY COOL IN RESPONSE TO DEEPENING TROF TO OUR NE.
COMPROMISE BTWN FAN/MAV/FWC SEEMS REASONABLE.

.IWX...NONE

DJT

In the hours before

Special weather statement, Jul 8, 12:00 PM EST, 5 hours 6 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1200 PM EST SUN JUL 8 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHERN INDIANA THIS AFTERNOON AND THIS EVENING...

A FRONTAL SYSTEM WILL BE NEARLY STATIONARY FROM CENTRAL INDIANA TO
NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO MOVE EAST-SOUTHEAST IN THE VICINITY OF THE FRONT. SOME
OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT DAMAGING WINDS.

THE RISK OF SEVERE STORMS IS GENERALLY SOUTH OF A WINAMAC TO WABASH
TO PORTLAND LINE. THE MOST LIKELY TIME OF OCCURRENCE FOR SEVERE
WEATHER IS LATE THIS AFTERNOON AND THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

MONITOR NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION STATIONS
TODAY TO HEAR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
Local storm report, Jul 8, 4:31 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    3 S WOLCOTT               IN   67 MPH TSTM GUST
07/08/01   WHITE                          MEASURED. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jul 8, 4:39 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    WOLCOTT                   IN   WIND DAMAGE
07/08/01   WHITE                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:17 PM ESTSevere Thunderstorm WarningIWXWhite33 min
Jul 8, 5:00 PM ESTSevere Thunderstorm WarningIWXCass20 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.